Alert archive / Minnesota / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 209, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 5, 2022, 7:10 PM CDT for Freeborn County, Minnesota. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 5, 2022, 7:10 PM CDT (00:10 UTC)
- Expired
- Jul 5, 2022, 7:45 PM CDT
- In force
- 35 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Freeborn County, MN
The radar
The Minneapolis radar (KMPX), 134 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 5, 7:40 PM CDT | TSTM WND DMG | Alden, MN | BROADCAST MEDIA REPORTED TREE BRANCHES DOWN APPROXIMATELY 6 INCHES IN DIAMETER. TIME ESTIMATED BY RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 30 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 5, 3:50 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 0.2 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1136 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 976 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
The text
As transmitted.
327 WUUS53 KMPX 060010 SVRMPX MNC047-060045- /O.NEW.KMPX.SV.W.0209.220706T0010Z-220706T0045Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Twin Cities/Chanhassen MN 710 PM CDT Tue Jul 5 2022 The National Weather Service in the Twin Cities has issued a * Severe Thunderstorm Warning for... Freeborn County in south central Minnesota... * Until 745 PM CDT. * At 709 PM CDT, a severe thunderstorm was located over Conger, or 8 miles west of Albert Lea, moving east at 30 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * This severe thunderstorm will be near... Twin Lakes around 720 PM CDT. Albert Lea around 725 PM CDT. Other locations in the path of this severe thunderstorm include Glenville and Hayward. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4375 9365 4375 9305 4350 9305 4350 9364 TIME...MOT...LOC 0009Z 263DEG 26KT 4364 9353 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...<.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ ETA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 2:16 PM CDT, 4 hours 54 minutes earlier.
Area forecast discussion, Jul 5, 2:16 PM CDT, 4 hours 54 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
216 PM CDT Tue Jul 5 2022
.DISCUSSION...(This evening through Tuesday)
Issued at 205 PM CDT Tue Jul 5 2022
* KEY MESSAGES: (optional)
- Severe thunderstorms possible late this afternoon and early evening
near the I-90 corridor. Damaging wind gusts and large hail would be
the primary threats.
- A bit cooler the next couple of days, otherwise mainly above normal
temperatures through the period.
- Mainly dry for the end of the week into the weekend, then
increasing precipitation chances for the end of the weekend into
next week.
Satellite imagery this afternoon shows scattered to broken cu across
most of the area, with some lingering stratus transition to cu
north of the metro area. Intense forward propagating MCS can be seen
on satellite and radar across eastern South Dakota. This system will
continue to move east-southeast through this evening along the
northern periphery of the instability axis (with MUCAPE values of
3000-5000 J/Kg). The northern portion of this feature may impact the
southern portion of the area, with additional convection likely
developing out ahead of it near the I-90 corridor by around 22Z.
Primary concerns will be damaging wind gusts and large hail, although
isolated tornadoes cannot be ruled out. The metro area is expected to
remain dry, although some stratiform precipition and embedded thunder
north of the MCS could make it up into the southern metro area during
the evening.
Instability will remain in place through Wednesday as a weak
shortwave trough moves around the periphery of the upper ridge. This
could bring some shower and thunderstorm activity across the area
from west to east Wednesday into Wednesday evening. The primary
baroclinic zone will be depressed southward by Thursday as stronger
subsidence works into our area, with surface high pressure centered
over Ontario building over us from late Thursday into early Saturday.
Return flow will setup by late Saturday, and precipitation chances
will start to increase from west to east Saturday night into Sunday,
with chance PoPs needed for much of the area into Monday. Somewhat
cooler and drier air then looks to build in from the north late
Monday into Tuesday.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1218 PM CDT Tue Jul 5 2022
Warm and humid airmass will remain in place through the period. Fog
and stratus from overnight into this morning has mostly burned off,
leaving some diurnal cu in its wake. Focus is no on a forward
propagating MCS moving through South Dakota. This is expected to
move through far southwest Minnesota and northern Iowa later this
afternoon and this evening, but will need to keep an eye on it. Did
not include anything in the KRWF and KMKT TAFs at this point, but
could need some lower clouds and SHRA/TSRA should it move farther
north (or activity develop to its north). Otherwise, VFR conditions
are expected to persist through the period (other than anything that
could occur with low probability convection), with light north/east
winds.
KMSP...Only item of concern looks to be lower VFR/marginal MVFR
ceilings late tonight and Wednesday morning. However, given the
instability that is in place across the region, there remains the low
probability chance for thunderstorms tonight into Wednesday. The
probability (and confidence in guidance) is too low to include any
mention at this point.
/OUTLOOK FOR KMSP/
Wednesday night...Occasional MVFR expected, IFR possible. Light and
variable wind.
Thursday...MVFR/IFR possible early. Variable wind 5 kt or less.
Thursday night...VFR. Northeast wind 5 kt or less.
Friday...VFR. Northeast wind 5 to 10 kt becoming east.
Friday night...VFR. East wind 5 kt or less becoming southeast around
10 kt.
Saturday...VFR. Southeast wind 10 to 15 kt.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Heat Advisory until 8 PM CDT this evening for Blue Earth-Faribault-
Freeborn-Martin-Waseca.
WI...None.
&&
DISCUSSION...WFO MPX
AVIATION...WFO MPXHazardous weather outlook, Jul 5, 10:49 AM CDT, 8 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 1049 AM CDT Tue Jul 5 2022 MNZ041>045-047>053-059>063-WIZ014>016-023>028-061600- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Wright-Hennepin-Anoka-Ramsey- Washington-Polk-Barron-Rusk-St. Croix-Pierce-Dunn-Pepin-Chippewa- Eau Claire- 1049 AM CDT Tue Jul 5 2022 This Hazardous Weather Outlook is for portions of central Minnesota...east central Minnesota...west central Minnesota... northwest Wisconsin and west central Wisconsin. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Additional chances for thunderstorms are in the forecast, with the next chance coming on Wednesday. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed. MNZ054>058-064>070-073>078-082>085-091>093-061600- Lac Qui Parle-Swift-Chippewa-Kandiyohi-Meeker-Yellow Medicine- Renville-McLeod-Sibley-Carver-Scott-Dakota-Redwood-Brown-Nicollet- Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-Waseca-Steele-Martin- Faribault-Freeborn- 1049 AM CDT Tue Jul 5 2022 This Hazardous Weather Outlook is for portions of central Minnesota...east central Minnesota...south central Minnesota... southeast Minnesota...southwest Minnesota and west central Minnesota. .DAY ONE...This Afternoon and Tonight. Hot and humid conditions are expected today, with some heat index values above 100, especially along the I90 corridor. Thunderstorms are possible this afternoon and evening with a few severe storms possible. Locally damaging wind gusts are the primary concern. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Additional chances for thunderstorms are in the forecast, with the next chance coming on Wednesday. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed.
In the hours before
Special weather statement, Jul 5, 4:22 PM CDT, 2 hours 48 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
422 PM CDT Tue Jul 5 2022
MNZ073-074-082-052215-
Brown MN-Watonwan MN-Redwood MN-
422 PM CDT Tue Jul 5 2022
...A strong thunderstorm will impact portions of southern Redwood,
Brown and northern Watonwan Counties through 515 PM CDT...
At 422 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Comfrey, or 19 miles southwest of New Ulm, moving
northeast at 5 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southern Redwood,
Brown and northern Watonwan Counties, including the following
locations... Sveadahl, Wanda, Revere, Cobden, Darfur, La Salle and
Sanborn.
This includes the following highways...
U.S. Highway 14 between mile markers 45 and 93.
U.S. Highway 71 between mile markers 52 and 61.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central and southwestern Minnesota.
&&
LAT...LON 4404 9486 4411 9487 4411 9509 4420 9510
4420 9558 4438 9559 4431 9456 4411 9436
4404 9437
TIME...MOT...LOC 2122Z 225DEG 5KT 4412 9475
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
ETASpecial weather statement, Jul 5, 5:03 PM CDT, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
503 PM CDT Tue Jul 5 2022
MNC127-060000-
Redwood-
503 PM CDT Tue Jul 5 2022
...SMALL STREAM FLOODING EXPECTED...
Thunderstorms with heavy rain will cause minor flooding in the
following counties...
Far Southern Redwood...
* Until 700 PM CDT.
* At 502 PM CDT, Doppler radar indicated heavy rain due to
thunderstorms. This will cause small stream flooding. Overflow of
water will result in minor flooding of poor drainage locations in
the area. Up to two inches of rain have already fallen.
* Some locations that will experience minor flooding include...
Walnut Grove, Lamberton, Sanborn and Revere.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
&&
LAT...LON 4431 9551 4428 9511 4420 9511 4419 9540
4420 9553
JLTSpecial weather statement, Jul 5, 6:17 PM CDT, 53 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
617 PM CDT Tue Jul 5 2022
MNZ092-093-060045-
Freeborn MN-Faribault MN-
617 PM CDT Tue Jul 5 2022
...Strong thunderstorms will impact portions of Freeborn and
Faribault Counties through 745 PM CDT...
At 616 PM CDT, strong thunderstorms along a line extending from near
Minnesota Lake to near Bricelyn. Wind gusts up to 50 mph have been
measured with these storms.
Movement was east at 25 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Law enforcement.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Albert Lea, Blue Earth, Wells, Winnebago, Clarks Grove, Minnesota
Lake, Elmore, Alden, Glenville, Geneva, Emmons and Bricelyn.
This includes the following highways...
Interstate 35 between mile markers 1 and 24.
Interstate 90 between mile markers 113 and 173.
U.S. Highway 169 between mile markers 1 and 25.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Minnesota.
&&
LAT...LON 4350 9425 4385 9425 4384 9305 4350 9305
TIME...MOT...LOC 2316Z 277DEG 20KT 4384 9390 4351 9388
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
ETASpecial weather statement, Jul 5, 6:32 PM CDT, 38 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
632 PM CDT Tue Jul 5 2022
MNZ082-083-091-060015-
Blue Earth MN-Watonwan MN-Martin MN-
632 PM CDT Tue Jul 5 2022
...Strong thunderstorms will impact portions of Martin, southern
Blue Earth and southeastern Watonwan Counties through 715 PM CDT...
At 630 PM CDT, strong thunderstorms were located over Fairmont,
Watonwan, and Blue Earth counties, moving east at 25 mph. Wind gusts
of 40 to 50 mph have been measured with these storms.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Trained weather spotters.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of Martin, southern
Blue Earth and southeastern Watonwan Counties, including the
following locations... Fairmont Airport, East Chain, Imogene,
Dunnell, Wilbert, Foxlake, Northrop, Ormsby, Garden City and Granada.
This includes the following highways...
Interstate 90 between mile markers 82 and 112.
U.S. Highway 169 between mile markers 26 and 42.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Minnesota.
&&
LAT...LON 4350 9485 4385 9486 4408 9414 4406 9377
4385 9377 4385 9425 4350 9425
TIME...MOT...LOC 2330Z 287DEG 20KT 4367 9420
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
ETAThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 7:53 PM CDT | Special Weather Statement | MPX | Freeborn | 52 min |
| Jul 5, 7:55 PM CDT | Special Weather Statement | MPX | Faribault, Freeborn | 3 hr |
| Jul 5, 8:22 PM CDT | Flash Flood Warning | MPX | Freeborn | 3 hr |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.